Hyperemia is most common side effect of glaucoma therapy, interfering with adherence

September 1, 2007

Hyperemia is the new scourge of glaucoma therapy, responsible in many cases for poor patient adherence or discontinuation of medication.

Key Points

The findings of that study also debunked the impression that hyperemia decreases or disappears with continued use of prostaglandin analogs. "We were able to show that patients reported hyperemia on three or four consecutive visits. Those visits were 3 or 4 months apart, so if somebody reports it on four consecutive visits, that's a year," said Thom J. Zimmerman, MD, PhD, in a poster presentation here at the annual meeting of the Association for Research in Vision and Ophthalmology.

Dr. Zimmerman and several colleagues set out to evaluate the impact of ocular adverse events, particularly hyperemia, on continuation of treatment with prostaglandin analogs using combined data from a large pharmacy claims database, medical charts, and patient surveys. Of the 13,977 individual patients included in the claims analysis, initial claims were for latanoprost (41%), timolol (23%), alpha adrenergics (12%), bimatoprost (12%), travoprost (10%), and carbonic anhydrase inhibitors (3%).

Among chart-reported adverse events, 65% of patients treated with prostaglandin analogs had ocular side effects, and 69% experienced hyperemia. Red eyes were the only adverse event in 21.5% of cases, whereas 47.7% of patients reported hyperemia and at least one other adverse effect.

Analysis of pharmacy data indicated that latanoprost (Xalatan, Pfizer) was least likely to cause either hyperemia or other adverse events, said Dr. Zimmerman, emeritus professor and chairman, Department of Ophthalmology and Visual Sciences, University of Louisville School of Medicine, Louisville, KY. Latanoprost also was associated with the lowest incidence of hyperemia-related discontinuation, whereas travoprost (Travatan, Alcon) had the highest incidence. In all, 27.4% of patients discontinued use of their initial prostaglandin analog.

He also said that the incidence of discontinuation of prostaglandin analogs due to hyperemia has been underreported in the past. In pivotal trials, such discontinuation is rare. Seven percent of patients in this study, however, discontinued treatment due to hyperemia-nearly as many as discontinued a prostaglandin analog due to all other adverse effects combined (8%).

Results of the analysis showed not only that adherence is a serious problem, but also that patients are not always truthful when discussing medication use with their physicians. Although 90% of patients reported taking their drops every day, analysis of refill data via claims generated a mean medication possession ratio of only 0.54% during the first year of therapy.